HIV/AIDS

Quick Links

Veterans Crisis Line Badge
My healthevet badge

Nausea and vomiting

for Veterans and the Public

Nausea and vomiting

Certain medications used to treat HIV can cause nausea. They make you feel sick to your stomach and want to throw up. This usually goes away a few weeks after starting a new medication.

Call your doctor if you vomit repeatedly throughout the day, or if nausea or vomiting keeps you from taking your medication.

Quick Tips: Nausea and vomiting

What to try:

  • Eat smaller meals and snack more often.
  • The BRATT Diet (bananas, rice, applesauce, tea, and toast) can help with nausea and diarrhea.
  • Keep dry crackers by your bed. Before getting out of bed in the morning, eat a few and stay in bed for a few minutes. This can help reduce nausea.
  • Try some herbal tea--such as peppermint or ginger tea.
  • Sip cold, carbonated drinks such as ginger ale or Sprite.
  • Open your windows when cooking so the smell of food won't be too strong.
  • Talk with your VA health care provider about whether you should take medicine for your nausea.
  • If you do vomit, be sure to "refuel" your body with fluids such as broth, carbonated beverages, juice, or popsicles.

What to avoid:

  • Avoid things that can upset the stomach, such as alcohol, aspirin, caffeine, and smoking.
  • Avoid hot or spicy foods.
  • Don't eat too many greasy or fried foods.
  • Don't lie down immediately after eating.